|Testosterone and Fat Loss
Apr 6, 2006
With the study you cited showing testosterone being associated with fat loss I guess the question most people want to know is where the fat loss is and how severe. If someone has a critical need to gain weight after losing lots of weight from infection, the consideration might be whether certain limited fat loss is equitable for short term use of testosterone. Friends with fat loss assert that while they noticed some fat loss in places like arms and legs testosterone does not affect the face as radically as D4T does. What have you seen in your patients? And can you give any kind of observation comparing fat loss from testosterone to what can happen with D4T? Thank you, Michael Mooney
Response from Dr. Wohl
As you know, testosterone can be a very effective therapy for the treatment of the HIV Wasting Syndrome (where fat AND lean tissue are lost). This syndrome unfortunately gets confused with the peripheral fat wasting associated with HIV therapies which is characterized by subcutaneous fat loss in the limbs, face and the surface of the abdomen and not lean (muscle) tissue loss.
For those who have HIV Wasting Syndrome the benefits of testosterone have been well-described in clinical studies.
For those with treatment-associated peripheral fat loss, testosterone can make things worse. How worse? It is difficult to compare but in the study by Cecilia Shikuma and colleagues, limb fat declined by about 500 grams in only 24 weeks. This is pretty significant.
My concern is mostly that those with mild peripheral fat loss on d4T or AZT will take testosterone either to treat their fat loss, some fat accumulation or for another issue other than hypogonadism and experience worsening of their peripheral fat depletion.
lypodystrophy and protease inhbitors
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.